Ketamine-induced exacerbation of psychotic symptoms and cognitive impairment in neuroleptic-free schizophrenics

Anil K. Malhotra, Debra A. Pinals, Caleb M. Adler, Igor Elman, Allan Clifton, David Pickar, Alan Breier

Research output: Contribution to journalArticle

Abstract

The N-methyl-d-aspartate (NMDA) receptor has been implicated in the pathophysiology of schizophrenia. We administered subanesthetic doses of the NMDA receptor antagonist ketamine in a double-blind, placebo-controlled design to 13 neuroleptic-free schizophrenic patients to investigate if schizophrenics will experience an exacerbation of psychotic symptoms and cognitive impairments with ketamine. We also examined whether schizophrenics experienced quantitative or qualitative differences in ketamine response in comparison to normal controls. Schizophrenics experienced a brief ketamine-induced exacerbation of positive and negative symptoms with further decrements in recall and recognition memory. They also displayed greater ketamine-induced impairments in free recall than normals. Qualitative differences included auditory hallucinations and paranoia in patients but not in normals. These data indicate that ketamine is associated with exacerbation of core psychotic and cognitive symptoms in schizophrenia. Moreover, ketamine may differentially affect cognition in schizophrenics in comparison to normal controls.

Original languageEnglish (US)
Pages (from-to)141-150
Number of pages10
JournalNeuropsychopharmacology
Volume17
Issue number3
DOIs
StatePublished - Sep 1997
Externally publishedYes

Keywords

  • Cognition
  • Ketamine
  • NMDA
  • Psychosis
  • Schizophrenia

ASJC Scopus subject areas

  • Pharmacology

Fingerprint Dive into the research topics of 'Ketamine-induced exacerbation of psychotic symptoms and cognitive impairment in neuroleptic-free schizophrenics'. Together they form a unique fingerprint.

  • Cite this

    Malhotra, A. K., Pinals, D. A., Adler, C. M., Elman, I., Clifton, A., Pickar, D., & Breier, A. (1997). Ketamine-induced exacerbation of psychotic symptoms and cognitive impairment in neuroleptic-free schizophrenics. Neuropsychopharmacology, 17(3), 141-150. https://doi.org/10.1016/S0893-133X(97)00036-5